Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

January 18, 2024Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jan 18, 2024, 3:00 PM EST for Genesee County, New York. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2024, 3:00 PM EST (20:00 UTC)
Expired
Jan 18, 2024, 4:15 PM EST
In force
75 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 14 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS81 KBUF 182000
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
300 PM EST Thu Jan 18 2024
 
NYZ001-002-010>012-085-182115-
Southern Erie NY-Wyoming NY-Orleans NY-Genesee NY-Niagara NY-
Northern Erie NY-
300 PM EST Thu Jan 18 2024

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN ERIE...
WYOMING...ORLEANS...GENESEE...NIAGARA...AND NORTHERN ERIE COUNTIES...

HAZARDS...A band of heavy snow which can rapidly reduce visibility 
to less than one mile. This band of heavy snow is producing rates of 
1 to 2 inches per hour.

LOCATION AND MOVEMENT...At 245 PM EST, the band of heavy snow with 
its northern extent across southern Niagara County will continue to 
impact the following location from North Tonawanda northeast to 
Gasport.  Its southern extent will impact parts of the City of 
Buffalo east to Cheektowaga then on to Alden. This band will move 
very little for the next few hours before move south again this 
evening. 

LOCATIONS IMPACTED INCLUDE...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, East Aurora, Medina, Albion, Williamsville,
Darien Lakes State Park, and Grand Island.

This includes Interstate 90 between exits 48 and 56.
 
SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4273 7908 4276 7898 4280 7892 4284 7893
      4291 7890 4295 7892 4296 7896 4300 7902
      4306 7900 4308 7908 4311 7906 4312 7907
      4314 7904 4335 7824 4285 7806 4271 7910
TIME...MOT...LOC 1945Z 254DEG 49KT 4288 7925 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 18, 11:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 18, 11:26 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1126 AM EST Thu Jan 18 2024

.SYNOPSIS...
Heavy lake effect snow will continue for one more day today
northeast of Lake Erie and Lake Ontario with locally significant
additional accumulations. A weak system will also bring some general
light snow to the rest of Western NY outside of lake effect areas
today with minor accumulations. Lake effect will finally end tonight.
Low pressure will then pass by to the south of the region Friday,
producing widespread accumulating snow across Western and Central
NY. Light lake effect snow showers will linger behind this system
next weekend with minor additional accumulations.

&&

.NEAR TERM /THROUGH TONIGHT/...
...HEAVY LAKE EFFECT SNOW CONTINUES NORTHEAST OF LAKE ERIE AND LAKE
ONTARIO TODAY...

Heavy lake effect snow will continue to be the main forecast concern
through this evening. Lake induced equilibrium levels are not
particularly high around 6kft. Even so, the temperature profile is
such that a deep saturated dendritic crystal growth layer will
remain in place today in the cloud bearing layer, allowing for
nearly ideal cloud microphysics producing large dendrite
conglomerates so thus, higher SLRs of over 20:1.

On the plus side in terms of impact, wind and blowing snow will no
longer be an issue for the rest of this event, with relatively light
winds today and even lighter tonight.

Off Lake Erie...

A band of heavy lake effect snow has shifted north across the
Buffalo Metro. Snowfall rates within the band are 1-2" per hour but
could be locally 3" per hour given the higher SLRs. The band has
already reached Buffalo to the airport. It may edge slightly farther
north over the Northtowns into early this afternoon. Band intensity
will be backing off by this time though as shear begins to increase
in the boundary layer. The lake effect band will begin to retract
back towards the lakeshore by late afternoon and early evening as
steering flow becomes light. The band will then tea kettle by mid
evening and be completely over the lake with little or no land
impacts as boundary layer flow flips to the northeast.

Expect additional accumulations through early evening of 4-8" with
localized higher amounts in the heart of the band where it persists
(Buffalo to the Airport) with 2-4"/3-5" on the edges of where the
band is most persistent.

Off Lake Ontario...

A band of heavy lake effect snow with 3-4" per hour snowfall rates
continues to pound areas between Pulaski and Watertown. Recently the
band has shifted north into Watertown and Fort Drum areas where
snowfall rates will generally be 1-2" per hour. The band will
continue drifting northward and will impact Watertown into mid
afternoon before then drifting back south again by late afternoon
into southern Jefferson County. This evening developing northeast
boundary layer flow will take the band back out over the lake,
although its possible the eastern end may still brush onshore along
the immediate Oswego County shoreline. This band will then tea
kettle overnight offshore of the south shore of Lake Ontario.

Expect additional accumulations within the band of 8 to 12 inches
across portions of southern Jefferson County and the northern Tug
Hill where the band persists the longest. The Route 3 corridor from
Watertown to Fort Drum may see 4-8" with less residence time of the
band that far north. The Oswego County shoreline all the way west to
Oswego may see 2-4"/3-5" overnight tonight if the eastern end of the
band is still onshore as it drifts southwest over the lake. It's
also possible the band contracts over the lake with the snow missing
the shoreline.

Outside of lake effect areas, a weak baroclinic wave and area of
frontogenesis crosses the eastern Great Lakes today generate some
widespread light snow across Western NY, reaching into Genesee
Valley and western Finger Lakes. Expect most of this to fall from
mid morning through mid to late afternoon, with a coating to an inch
accumulation in most areas not impacted by lake effect.

Finally, general widespread snow associated with the next synoptic
system will arrive from southwest to northeast across Western NY
during the wee hours of Friday morning. More on that system in the
short term section below.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Weak area of surface low pressure passes south of the area and off
the Mid Atlantic coast on Friday, while weak closed upper low slides
across the central and eastern Great Lakes. This will bring a light
widespread synoptic snowfall to areas south of Lake Ontario, with
just some light snow showers across the North Country. Expect a
general 2-3 inches for most areas south of Lake Ontario, with less
than an inch east of Lake Ontario. A cold northeasterly flow will
back to northerly through the day which will provide some lake
enhancement across the lakeshore counties south of both lakes, which
will likely enhance the snowfall some for these areas. These areas
would stand the best chance of reaching winter headline criteria. It
will be a colder day yet with highs mainly in the teens, and single
digits across the Tug Hill/western Dacks.

A very cold northwesterly flow will be in place Friday night through
Saturday night with 850mb temps falling to near -20C, before
starting to slowly modify Saturday night. Combined with
lingering synoptic moisture within a cyclonic flow aloft, expect
a general spray of mainly light lake effect snow showers
through the first half of the weekend across areas south and
southeast of the lakes. Though it may snow a good deal of the
time, accumulations will be mainly light with an inch or so
every 12 hours. The exception will be southeast of both lakes
where there may be some weak upstream lake connections which
could enhance snowfall amounts a bit, especially for the
Chautauqua Ridge Saturday into Saturday night with favorable
upslope flow in place as well. Much less in the way of snowfall
east of Lake Ontario. Saturday will likely be the coldest day so
far this winter season with highs mainly in the teens, single
digit highs across Tug Hill/western Dacks. Chilly both night
with lows mainly single digits to low teens, and sub-zero Tug
Hill/western Dacks.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday, an expansive area of high pressure and drier air will build
into our region from the Ohio Valley. Attendant warming and
subsidence aloft will result in lingering lake effect snow showers
southeast and east of the lakes continuing to weaken, eventually
falling apart altogether, along with some easing of the cold as
highs recover some into the upper teens to mid 20s.

Other than a few lingering nuisance light lake effect snow showers
east of the lakes (mainly Lake Ontario) dry weather will ensue
Sunday night. The axis of the surface ridge will then slide across
our region Sunday night and to the east coast on Monday, otherwise
supporting dry weather along with an influx of milder air as a
deepening southwesterly flow overspreads our region on its back
side. This will allow highs to climb back into the 30s across the
lower elevations on Monday, with some mid and upper 20s across the
higher terrain.

Precipitation potential increases later Monday night and especially
into the day on Tuesday as moisture increasing ahead of an
approaching trough interacts with a backdoor cold front slowly
sagging south and possibly stalling somewhere across the area.
Increasingly warmer air moving in will start to introduce p-type
challenges once again, with mainly snow higher terrain and rain or
snow lower elevations. Another push of warmer air will force the
surface boundary back north as a warm front Wednesday with chances
for showers continuing, mainly in the liquid form by mid week, with
rain and snow mixed across the higher terrain as highs press into
the low 40s south of Lake Ontario, with mid 30s Tug Hill/western
Dacks.

Looking further ahead, it still appears temps will warm even further
through the end of next week as we return to a similar pattern to
what has been seen for most of this winter season. CPC 6-10 and 8-14
day extended outlooks also continue to show above normal
temperatures favored.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Heavy lake effect snow will continue east and northeast of Lake Erie
and Lake Ontario into the afternoon. Within these bands VSBY will be
LIFR/VLIFR. KBUF and KART will be the only terminals impacted by
lake effect today.

Off Lake Erie...the band of very heavy lake effect snow has arrived
at KBUF. Expect the band to persist through late afternoon with
conditions occasionally below airport minimums. The band of snow
will then weaken and contract back over the lake this evening as
steering winds become light, and then northeast by late evening.

Off Lake Ontario...a band of very heavy lake effect snow has drifted
north and will bring a period of at least moderate snow to KART,
with some potential for heavy snow and below airfield minimums for
several hours through late afternoon if the band shifts more
squarely overhead. The band of snow will then weaken and contract
back over the lake this evening as steering winds become light, and
then northeast by mid evening.

Outside of lake effect areas, a larger area of light, general snow
will cross Western NY today through mid to late afternoon. This will
bring areas of IFR (1-2SM VSBY) outside of lake effect areas. This
will taper off and end early this evening.

Outlook...

Friday...Widespread snow and IFR across Western and Central NY.

Saturday...Occasional snow and IFR.

Sunday...Local IFR in lingering lake effect snow showers southeast
of the lakes, VFR/MVFR CIGS elsewhere.

Monday...VFR.

&&

.MARINE...
Southwest winds will gradually diminish today with Small Craft
Advisory conditions coming to an and by late afternoon or early
evening. There will then be a brief lull tonight.

Low pressure will then pass from the Ohio Valley to the Mid
Atlantic, while strong high pressure builds from the Canadian
Prairies into the Northern Plains. The gradient between the two will
bring increasing northeast winds on the lower Great Lakes, with
Small Craft Advisory conditions developing again by late tonight or
early Friday morning on Lake Ontario. Winds will become northwest by
Saturday and remain elevated through most of the weekend, especially
on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 PM EST this evening for
     NYZ006>008-010>012-085.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for LEZ040-
         041.
         Small Craft Advisory until 4 PM EST this afternoon
         for LOZ042.
         Small Craft Advisory until 7 PM EST this evening for
         LOZ043>045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/JLA
SHORT TERM...JM
LONG TERM...JM
AVIATION...Hitchcock/JLA
MARINE...Hitchcock
Hazardous weather outlook, Jan 18, 3:37 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
337 AM EST Thu Jan 18 2024

NYZ001>005-013-014-019>021-190845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-
337 AM EST Thu Jan 18 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A widespread general snowfall will begin very late tonight and
continue through Friday night. 2-4 inches of snow is expected in most
areas, with locally higher amounts possible in lake enhancement south
of Lake Ontario including Rochester, and south of Lake Erie including
Chautauqua County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-085-190845-
Northern Erie-Genesee-Wyoming-Southern Erie-
337 AM EST Thu Jan 18 2024

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A widespread general snowfall will begin very late tonight and
continue through Friday night. 2-4 inches of snow is expected in most
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-190845-
Oswego-Jefferson-Lewis-
337 AM EST Thu Jan 18 2024

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-190845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
337 AM EST Thu Jan 18 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-190845-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
337 AM EST Thu Jan 18 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Jan 18, 11:26 AM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1126 AM EST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Snow             West Carthage           43.98N 75.63W
01/18/2024  M35.0 inch       Jefferson          NY   Trained Spotter

            Storm total snow.

1000 AM     Snow             3 NE Holland            42.67N 78.51W
01/18/2024  M9.0 inch        Erie               NY   Public

            Storm Total.

0900 AM     Snow             Corfu                   42.96N 78.41W
01/18/2024  M9.0 inch        Genesee            NY   Trained Spotter

            Storm total report.

0900 AM     Snow             2 WNW East Aurora       42.77N 78.66W
01/18/2024  M20.5 inch       Erie               NY   Trained Spotter

            Storm total snow.

0800 AM     Snow             3 SSW Sloan             42.86N 78.82W
01/18/2024  M27.2 inch       Erie               NY   Public

            Storm total snow.

&&
Special weather statement, Jan 18, 1:13 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
113 PM EST Thu Jan 18 2024

NYZ001-010>012-181915-
Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
113 PM EST Thu Jan 18 2024

...A LAKE EFFECT SNOW BAND WILL AFFECT PARTS OF WYOMING...GENESEE...
NIAGARA...AND NORTHERN ERIE COUNTIES...

HAZARDS...A lake effect snow band which can rapidly reduce visibility
to less than a quarter of a mile. This lake effect snow band is
producing heavy snow at the rate of 1 to 2 inches per hour.

LOCATION AND MOVEMENT...At 109 PM EST, the northern edge of the snow
band was from Grand Island to Amherst and Pembroke while the
southern extent of the snow band was across the Southtowns to
Darien and Cowlesville. The band was slowly drifting northward.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Darien Lakes State Park, Grand Island, Elma,
Pendleton, Marilla, Pembroke, Bennington, and Akron.

This includes Interstate 90 between exits 48A and 55.

SAFETY INFO...
The snow will accumulate so rapidly that it will be extremely
difficult for the road crews to keep the roads clear.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4306 7900 4314 7846 4313 7846 4313 7835
      4282 7835 4279 7894 4280 7892 4284 7893
      4292 7890 4296 7893 4296 7896 4300 7902
TIME...MOT...LOC 1809Z 253DEG 9KT 4300 7886

JLA
Special weather statement, Jan 18, 1:22 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
122 PM EST Thu Jan 18 2024

NYZ007-008-182015-
Jefferson NY-Lewis NY-
122 PM EST Thu Jan 18 2024

...A LAKE EFFECT SNOW BAND WILL AFFECT PARTS OF JEFFERSON AND LEWIS
COUNTIES...

HAZARDS...A lake effect snow band which can rapidly reduce
visibility to less than a quarter of a mile. This lake effect snow
band is producing extremely heavy snow at the rate of 2 to 3 inches
per hour.

LOCATION AND MOVEMENT...At 116 PM EST, the northern edge of the lake
effect snow band has shifted into Watertown and Fort Drum. The
southern edge of the band extends from Mannsville to Barnes Corner
and West Carthage. Additional lighter snow is occurring across the
rest of the area.

LOCATIONS IMPACTED INCLUDE...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Southwick Beach State Park, Denmark, Sackets Harbor,
Henderson, Black River, Smithville, Philadelphia, and Rodman.

This includes Interstate 81 between exits 39 and 48.

SAFETY INFO...
The snow will accumulate so rapidly that it will be extremely
difficult for the road crews to keep the roads clear.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4419 7565 4390 7551 4365 7626 4369 7626
      4378 7629 4383 7636 4387 7635 4386 7640
      4394 7646 4396 7644 4396 7634 4402 7636
      4404 7639
TIME...MOT...LOC 1822Z 253DEG 8KT 4399 7598

JLA
Local storm report, Jan 18, 1:53 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
153 PM EST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Snow             Orchard Park            42.76N 78.74W
01/18/2024  M28.5 inch       Erie               NY   Trained Spotter

            Storm total snow.

0100 PM     Snow             Adams                   43.81N 76.03W
01/18/2024  M21.7 inch       Jefferson          NY   Public

            Storm total snow.

1230 PM     Snow             5 SE Black River        43.96N 75.74W
01/18/2024  M42.3 inch       Jefferson          NY   Trained Spotter

            Storm total snow.

&&
Local storm report, Jan 18, 2:06 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
206 PM EST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Snow             1 WNW Alden             42.90N 78.51W
01/18/2024  M16.5 inch       Erie               NY   Trained Spotter

            Storm total snow.

&&
Special weather statement, Jan 18, 3:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
300 PM EST Thu Jan 18 2024

NYZ001-002-010>012-085-182115-
Southern Erie NY-Wyoming NY-Orleans NY-Genesee NY-Niagara NY-
Northern Erie NY-
300 PM EST Thu Jan 18 2024

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN ERIE...
WYOMING...ORLEANS...GENESEE...NIAGARA...AND NORTHERN ERIE COUNTIES...

HAZARDS...A band of heavy snow which can rapidly reduce visibility
to less than one mile. This band of heavy snow is producing rates of
1 to 2 inches per hour.

LOCATION AND MOVEMENT...At 245 PM EST, the band of heavy snow with
its northern extent across southern Niagara County will continue to
impact the following location from North Tonawanda northeast to
Gasport.  Its southern extent will impact parts of the City of
Buffalo east to Cheektowaga then on to Alden. This band will move
very little for the next few hours before move south again this
evening.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, East Aurora, Medina, Albion, Williamsville,
Darien Lakes State Park, and Grand Island.

This includes Interstate 90 between exits 48 and 56.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4273 7908 4276 7898 4280 7892 4284 7893
      4291 7890 4295 7892 4296 7896 4300 7902
      4306 7900 4308 7908 4311 7906 4312 7907
      4314 7904 4335 7824 4285 7806 4271 7910
TIME...MOT...LOC 1945Z 254DEG 49KT 4288 7925

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:06 PM ESTSpecial Weather StatementBUFGenesee84 min
Jan 17, 7:07 PM ESTSpecial Weather StatementBUFJefferson, Lewis83 min
Jan 17, 8:37 PM ESTSpecial Weather StatementBUFErie, Genesee83 min
Jan 17, 8:46 PM ESTSpecial Weather StatementBUFLewis89 min
Jan 17, 9:33 PM ESTWinter Weather AdvisoryBUFCattaraugus, Chautauqua6 hr
Jan 17, 10:29 PM ESTSpecial Weather StatementBUFErie, Genesee91 min
Jan 17, 10:35 PM ESTSpecial Weather StatementBUFJefferson, Lewis85 min
Jan 18, 8:30 AM ESTSpecial Weather StatementBUFErie90 min
Jan 18, 8:49 AM ESTSpecial Weather StatementBUFLewis116 min
Jan 18, 10:15 AM ESTSpecial Weather StatementBUFErie90 min
Jan 18, 1:13 PM ESTSpecial Weather StatementBUFErie62 min
Jan 18, 1:22 PM ESTSpecial Weather StatementBUFJefferson113 min
Jan 18, 3:46 PM ESTSpecial Weather StatementBUFJefferson89 min
Jan 18, 4:24 PM ESTSpecial Weather StatementBUFGenesee, Monroe, Orleans51 min
Jan 18, 5:26 PM ESTSpecial Weather StatementBUFLewis79 min
Jan 18, 5:27 PM ESTSpecial Weather StatementBUFErie, Genesee, Wyoming48 min
Jan 18, 6:43 PM ESTSpecial Weather StatementBUFGenesee77 min

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.